Tardive dyskinesia is a movement disorder that occurs as a side effect of treatment with certain medications.
What is going on in the body?
Neuroleptic drugs, such as haloperidol (i.e., Haldol), thioridazine (i.e., Mellaril), and chlorpromazine (i.e., Thorazine), sometimes called antipsychotics or tranquilizers, are used to treat many different psychiatric conditions.
These drugs help people with psychosis and agitation. They are also useful for certain other neurologic problems, nausea, dizziness, and other conditions. A side effect of these drugs is abnormal movements.
This side effect usually happens after the responsible drugs have been used for a long time. The exact reason for the development of this condition is not known.
What are the causes and risks of the condition?
This condition is considered to be a side effect of the use of neuroleptic drugs.
What can be done to prevent the condition?
Using neuroleptic drugs only when needed may prevent some cases of this condition. Keeping the doses as low as possible and length of therapy as short as possible may prevent some cases. This condition may be reversible in the early stages, therefore, early detection through careful monitoring is very important.
How is the condition diagnosed?
This condition is diagnosed by observation of signs and symptoms in a person taking drugs that are known to cause it.
Long Term Effects
What are the long-term effects of the condition?
Long-term effects can be progressive and may include difficulty eating or swallowing. There may also be effects on speech or other movements. The abnormal movements may be embarrassing and make social interactions uncomfortable. If the neuroleptics have been used for a long time, at least some of the symptoms of tardive dyskinesia may remain indefinitely even if the medication is withdrawn.
What are the risks to others?
There are no risks to others. This condition is not contagious.
What are the treatments for the condition?
Primary treatment consists of slowly lowering the dose or withdrawing the drug causing this condition.
Treatment with reserpine or similar drugs may be helpful.
Replacing the older antipsychotic medication with newer antipsychotics such as olanzapine (i.e., Zyprexa), risperidone (i.e., Risperdal), or quetiapine (i.e., Seroquel), while initially worsening symptoms, may over time result in improvement.
What are the side effects of the treatments?
If a person is psychotic and the drug to control psychosis is reduced or stopped, the psychosis often gets worse. The risks of psychosis may be more dangerous than the risks of the tardive dyskinesia.
How is the condition monitored?
To monitor the condition, it is important that people on neuroleptic drugs are seen regularly by a healthcare provider. Affected people can also monitor for symptoms at home.